Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 139, NWS Birmingham, AL

May 10, 2002Bibb County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 10, 2002, 12:45 PM CDT for Bibb County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2002, 12:45 PM CDT (17:45 UTC)
Expired
May 10, 2002, 1:30 PM CDT
In force
45 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Bibb County, AL

The radar

The Birmingham radar (KBMX), 38 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 101745
SVRBHM
ALC007-101830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CDT FRI MAY 10 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BIBB COUNTY IN ALABAMA

* UNTIL 130 PM CDT

* AT 1244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF CENTREVILLE...MOVING
  NORTHEAST AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BRENT.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:39 AM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 10, 11:39 AM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1139 AM CDT FRI MAY 10 2002

VISIBLE SATELLITE SHOWING BOUNDARY EXTENDING NEAR A KBHM-KEET-KMEI
LINE AT 1600 UTC.  RADARS SHOWING CONVECTION CONTINUING TO DEVELOP
ALONG THE BOUNDARY.  THIS BOUNDARY APPEARS TO BE MOVING EASTWARD
INTO A MORE UNSTABLE AREA, LAPS LIFTED INDEX -2 TO -8, AND CAPES IN
THE 1000 TO 2500 RANGE.  EXPECT BROKEN BAND OF CONVECTION TO CONTINUE
TO DEVELOP AND MOVE ACROSS THE CENTRAL AND SOUTHERN SECTIONS OF THE
AREA THROUGH THE AFTERNOON.  65

.BHM...NONE.

In the hours before

Special weather statement, May 10, 7:30 AM CDT, 5 hours 15 minutes before
ALZ001>050-101330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 AM CDT FRI MAY 10 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A WEAK COLD FRONT HAS STALLED ACROSS THE NORTHERN PART OF THE STATE
AND WILL PROVIDE THE FOCUS FOR SHOWERS AND THUNDERSTORMS TODAY.
SHOWERS AND THUNDERSTORMS HAVE ALREADY MOVED INTO THE NORTHWEST PART
OF THE STATE AND WILL CONTINUE INTO THE AFTERNOON HOURS ACROSS THE
TENNESSEE VALLEY. FURTHER SOUTH SHOWERS AND THUNDERSTORMS WILL
DEVELOP DURING THE DAY BUT ARE NOT EXPECTED TO BE AS NUMEROUS.

ANY OF THE THUNDERSTORMS COULD PRODUCE DANGEROUS LIGHTNING...
LOCALLY HEAVY RAINFALL...AND STRONG GUSTY WINDS. SOME LOCAL FLOODING
COULD OCCUR FROM BIRMINGHAM NORTH.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL OVER NORTHERN
ALABAMA SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND
MONITOR NOAA WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE
WARNINGS LATER TODAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:16 AM CDTFlash Flood WarningBMXMarion3 hr
May 10, 1:19 PM CDTSevere Thunderstorm WarningBMXChilton41 min
May 10, 1:59 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa61 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.